Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 74, NWS Little Rock, AR

April 9, 2021Johnson County, Logan County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 9, 2021, 1:34 PM CDT for Johnson County, Logan County, Arkansas. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 1:34 PM CDT (18:34 UTC)
Expired
Apr 9, 2021, 1:48 PM CDT
In force
14 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, AR, Logan County, AR

The radar

The Western Arkansas radar (KSRX), 68 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 1:37 PM CDTHAIL 12 Sw Kalamazoo, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 415 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
415 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

811 
WUUS54 KLZK 091834
SVRLZK
ARC071-083-091900-
/O.NEW.KLZK.SV.W.0074.210409T1834Z-210409T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Little Rock AR
134 PM CDT Fri Apr 9 2021

The National Weather Service in Little Rock has issued a

* Severe Thunderstorm Warning for...
  Northeastern Logan County in western Arkansas...
  Western Johnson County in western Arkansas...

* Until 200 PM CDT.

* At 134 PM CDT, a severe thunderstorm was located near Paris, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clarksville...                    Paris...
  Lamar...                          Knoxville...
  Subiaco...                        Hartman...
  Scranton...                       Hoyt...
  Woodland...                       Hinkle...
  Spadra...                         Tokalon...
  Lake Dardanelle...                Coal Hill...
  Morrison Bluff...                 New Spadra...
  Harmony...                        Dublin...
  Piney Bay Recreation Area...      Union City...

This includes Interstate 40 between mile markers 46 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and flash flooding
may occur. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3538 9377 3538 9376 3536 9375 3538 9371
      3546 9371 3568 9351 3543 9329 3540 9330
      3525 9371
TIME...MOT...LOC 1834Z 232DEG 41KT 3535 9369 

HAIL...1.00IN
WIND...60MPH
 
$$

67
1 follow-up statement
682 
WWUS54 KLZK 091848
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
148 PM CDT Fri Apr 9 2021

ARC071-083-091857-
/O.CAN.KLZK.SV.W.0074.000000T0000Z-210409T1900Z/
Logan AR-Johnson AR-
148 PM CDT Fri Apr 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN AND WESTERN
JOHNSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3538 9377 3538 9376 3536 9375 3538 9371
      3546 9371 3568 9351 3543 9329 3540 9330
      3525 9371
TIME...MOT...LOC 1844Z 232DEG 41KT 3545 9354 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 12:37 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 9, 12:37 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1237 PM CDT Fri Apr 9 2021

.AVIATION...
Forecasts will continue to utilize CAM guidance for placement of
TSRA at sites through 12z/10. Expect low MVFR ceilings to affect
sites during the second half of the valid TAF period, affecting
northern sections the longest.

55

&&

.PREV DISCUSSION...(ISSUED 653 AM CDT Fri Apr 9 2021)
AVIATION...Updated w/ a discussion for the 09/12Z TAFs

VFR condns were noted across the FA Fri morning. A warm frnt
located over Cntrl LA was tracking N/wrd slower than guidance
depicted. As this frnt slowly moves N/wrd into the state, cloud
cover wl increase along w/ developing SHRA/TS at most terminals.
Late in the PD, a line of TS is expected to track across the FA
from W to E...have adjusted times accordingly w/ newer guidance
along w/ introducing TEMPO TSRA groups at most terminals. Winds
through the PD wl transition from Srly to become more Erly,
however a more VRB pattern is expected later in the PD.

/232/

PREV DISCUSSION...(ISSUED 346 AM CDT Fri Apr 9 2021)
SHORT TERM...Today Through Saturday Night

.Potential for strong to severe thunderstorms remains in place for
portions of western, central, and southern Arkansas Friday
afternoon and evening into early Saturday morning, however severe
threat remains conditional and uncertain...

.Synopsis...

Latest WV sat imgry and mesoanalysis data indicated a quasi-closed
H500 low pivoting N/wrd over the Midwest, w/ another shortwave trof
upstream over the Nrn Cont Divide. Over the Srn Cntrl US, cyclonic
sfc flow was noted over Wrn TX, w/ a weak warm frnt extending E-
S/Ewrd over Ern TX and into Cntrl LA. To the S of this bndry, a
moist Gulf airmass characterized by Td's in excess of 65-70F was
noted.

.Today...

The aforementioned upper shortwave is progged to dig S/wrd into the
Cntrl Plains and drive a cold frnt S/wrd w/ it. The warm frnt is
expected to be located near the AR/LA border around 12Z Fri morning,
w/ poleward moisture transport resulting in a plume of 65F+ Td's
following behind. WAA/moisture advection wl continue to extend into
the Srn half of the FA as the sfc low to the W begins arc to the N/E
into OK.

00Z/06Z CAM guidance cont to suggest morning and early
afternoon shower/tstorm activity wl be in place along the advancing
warm frnt. Greater variance remains among guidance regarding the
Nrly extent of the bndry, however consensus is pinning the bndry
stalling near the I40 corridor, particularly as shower/tstorm
activity increases. Pt fcst soundings suggest the presence of an
EML, which will help in providing steep mid-lvl lapse rates w/
minimal capping invof the bndry and over Srn AR. ML buoyancy progs
remain around 2000-2500 J/kg...it is noted that higher buoyancy
progs assume greater bndry layer moisture content, e.g. Td's in
excess of 65F, and this wl be dependent on the movement of the warm
frnt. Scattered cellular development could contribute to an enhanced
large/damaging hail threat through the afternoon and early evening
over portions of Cntrl and Srn AR.

.Friday Night...

The evolution of a nocturnal MCS over the Srn half of the state late
Fri night/early Sat morning remains conditional and
uncertain...Lingering cirrus shields from afternoon precip and lower-
lvl cloud cover via WAA wl hinder diurnal heating potential w/
evening T's hanging around the low-70s. A stout Theta-E grad wl
accompany the warm frnt where it stalls, and a nocturnal forward
propagating MCS as depicted somewhat consistently by CAM guidance is
expected to follow the Srn periphery of this sfc feature. Bndry
layer stabilization following earlier precip wl certainly play a
role towards the magnitude of available nocturnal buoyancy, w/ pt
fcst soundings still suggesting ML buoyancy of ~500-750 J/kg across
Srn AR after 00Z. Modest 0-6 km bulk shear of 35-40 kts in
conjunction w/ a 40 kt LLJ wl aid in cold pool/shear balance and
could support a longer lived propagating MCS over the Srn portion of
the FA.

Should the conditionality of this fcst materialize, an enhanced
damaging wind threat wl exist over Srn AR along the aforementioned
Theta-E grad as an MCS tracks through the region. A minimal but non-
zero QLCS tornado threat wl exist as well given sufficient 0-3 km
bulk shear values.

Fcst QPF of one inch to one and a half inches over the S/Ern half of
the state where soil moisture and streams remain elevated from
previous rainfall in the month could lead to an isolated flash
flooding threat through the overnight PD.

.Saturday...

By Sat morning, sfc low pressure be located over the lower OH river
valley, w/ a tailing cold frnt draped over AR from the N/E to S/W.
Settled wx will be noted for the Natural State on Saturday as broad
high pressure promotes subsidence and clearing skies. Drier and
cooler air will be seen around the region w/ seasonable temps in the
60s over the N, and low to mid 70s.

LONG TERM...Sunday Through Thursday

No significant changes were made to the going fcst. The
aforementioned upr storm sys wl be departing the region on Sun, with
high pres settling into the area. Cooler temps wl be noted early
Sun, but readings wl rebound into the 70s by the aftn, under
abundant sunshine.

Model solutions thru the new work week cont to indc a mainly zonal
flow pattern acrs the Mid-South. A weak CDFNT is progged to drop
SEWD thru AR Mon and early Mon ngt, eventually stalling south of the
state thereafter. Data suggest that precip assocd with the FROPA wl
be post-fntl and have included some slgt chc PoPs durg that time
frame.

Beyond Mon, a series of weak upr lvl impulses wl traverse the
region. These systems wl interact with the stalled fntl bndry to
bring additional rain chcs to much of the area every other day.
Timing of these weak features rmn problematic with the various model
solutions, so opted to keep PoPs mainly in the chc category. The
better rain chcs/QPF amts wl be acrs Srn AR, closer to the stalled
bndry.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...99
Hazardous weather outlook, Apr 9, 3:49 AM CDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
349 AM CDT Fri Apr 9 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-100900-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
349 AM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and a few thunderstorms, of which some could be
strong, are expected to develop over central and southern Arkansas
late Friday morning and continue into the early afternoon. Some
large hail may accompany these storms.

Later Friday night and into early Saturday morning, an MCS is
expected to develop over eastern Oklahoma, and track across southern
Arkansas. As this line of storms moves east, strong and damaging
winds will be the primary hazard, with some brief QLCS tornadoes
possible as well.

Forecast rainfall amounts of one inch to one and a half inches
over the southeastern half of the state where soil moisture and
streams remain elevated from previous rainfall in the month could
lead to an isolated flash flooding threat through the overnight
period.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

No hazardous weather is expected during the period.

.Spotter Information Statement...

Spotter Activation May Be Needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232/44

In the hours before

Special weather statement, Apr 9, 11:36 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1136 AM CDT Fri Apr 9 2021

ARZ052>055-062-091715-
Hot Spring AR-Pike AR-Grant AR-Clark AR-Dallas AR-
1136 AM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...SOUTHEASTERN PIKE...
SOUTHWESTERN GRANT...NORTHWESTERN DALLAS AND SOUTHEASTERN HOT SPRING
COUNTIES UNTIL 1215 PM CDT...

At 1135 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Okolona to 6 miles
northeast of Whelen Springs. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Arkadelphia...                    Gurdon...
Caddo Valley...                   Leola...
Okolona...                        Beirne...
Gum Springs in Clark County...    Richwoods...
Halfway...                        Antoine...
Burtsell...                       Lower Lake Recreation Area...
Tulip...                          Curtis...
Manning...                        Joan...
Hollywood...                      Pisgah...
Willow...                         Dalark...

LAT...LON 3389 9330 3392 9333 3392 9334 3394 9334
      3393 9335 3396 9338 3395 9342 3396 9347
      3394 9351 3394 9353 3396 9353 3395 9354
      3396 9355 3418 9327 3417 9243 3386 9299
TIME...MOT...LOC 1635Z 240DEG 37KT 3394 9346 3389 9304

53
Special weather statement, Apr 9, 1:14 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
114 PM CDT Fri Apr 9 2021

ARZ021-030-091845-
Johnson AR-Logan AR-
114 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LOGAN AND WESTERN
JOHNSON COUNTIES UNTIL 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denning, or 7 miles south of Ozark, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville...                    Paris...
Lamar...                          Knoxville...
Subiaco...                        Hartman...
Scranton...                       Ratcliff...
Woodland...                       Hinkle...
Hoyt...                           Spadra...
Tokalon...                        Lake Dardanelle...
Coal Hill...                      Caulksville...
Morrison Bluff...                 Catalpa...
Roseville...                      Dublin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3532 9381 3543 9381 3540 9379 3536 9375
      3538 9371 3559 9370 3573 9348 3573 9347
      3546 9330 3541 9330 3522 9385 3532 9391
TIME...MOT...LOC 1813Z 240DEG 49KT 3539 9379

67

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:36 AM CDTSpecial Weather StatementLZKClark39 min
Apr 9, 1:14 PM CDTSpecial Weather StatementLZKJohnson31 min
Apr 9, 1:59 PM CDTSpecial Weather StatementLZKJohnson31 min
Apr 9, 2:32 PM CDTSpecial Weather StatementLZKSearcy28 min
Apr 9, 2:37 PM CDTSevere Thunderstorm WarningLZKOuachita53 min
Apr 9, 2:44 PM CDTSpecial Weather StatementLZKCleburne, Stone46 min
Apr 9, 2:53 PM CDTSpecial Weather StatementLZKBoone22 min
Apr 9, 3:07 PM CDTSpecial Weather StatementLZKBaxter, Boone, Fulton, Marion38 min
Apr 9, 3:09 PM CDTSevere Thunderstorm WarningLZKBradley, Calhoun, Cleveland, Ouachita66 min
Apr 9, 3:14 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Marion31 min
Apr 9, 3:17 PM CDTSevere Thunderstorm WarningLZKFulton, Izard, Randolph, Sharp43 min
Apr 9, 3:33 PM CDTSevere Thunderstorm WarningLZKCleveland, Dallas42 min
Apr 9, 3:46 PM CDTTornado WarningLZKBradley, Calhoun, Cleveland, Dallas, Drew, Lincoln29 min
Apr 9, 3:47 PM CDTSpecial Weather StatementLZKLawrence43 min
Apr 9, 3:55 PM CDTSevere Thunderstorm WarningLZKBradley, Cleveland, Desha, Drew, Jefferson, Lincoln65 min
Apr 9, 4:53 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha, Drew, Jefferson, Lincoln67 min
Apr 9, 5:18 PM CDTSpecial Weather StatementLZKPhillips42 min
Apr 9, 5:26 PM CDTSevere Thunderstorm WarningLZKMonroe21 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.